Vision Loss: A Possible Side Effect Of Impotence Drugs

While side effects related to drugs doctors prescribe to treat erectile dysfunction (impotence) are uncommon, those that have been reported include back pain, heartburn, headache, nasal congestion, and temporary or permanent vision changes. Vision loss is a more serious side effect and should be reported to your doctor immediately.

If you have other medical conditions that put you at higher risk of eye problems, you may want to talk to your doctor more about how impotence drugs work and the potential side effects, particularly the vision problems that have been reported.

The Drugs' Effects on Blood Flow

Although research has not identified a positive link between the use of impotence drugs and vision loss, the drugs work by increasing the production of a chemical (nitric oxide) the body produces to relax smooth muscle tissue, regulating blood flow to the penis. Since the nitric acid in medications for erectile dysfunction also can contribute to lowering blood pressure, this opens questions as to whether impotence drugs may restrict blood flow to the optic nerve. If you already take medication to control high blood pressure, drugs such as Viagra may lower your blood pressure more.

Vision Side Effects

Changes in your vision that are a side effect of medications for erectile dysfunction may present as blurry vision, photosensitivity, or blue vision. Self-reports of vision loss after the use of an impotence drug have come from men, many of whom had pre-existing ocular structural abnormalities – including an abnormal optic disc (optic nerve head) shape. Since regular eye exams performed by an ophthalmologist or optometrist can detect these types of defects, you should let your eye doctor know if you have any of the risks associated with the use of impotence drugs or optic nerve damage.

Nonarteritic Anterior Ischemic Optic Neuropathy (NAION)

There is concern that nonarteritic anterior ischemic optic neuropathy (NAION) – a common cause of vision loss among Americans age 50 and older – may be a side effect of drugs used to treat impotence, which also is more common in men after age 50. While there have been reports of NAION among men who use impotence drugs, individuals with diabetes and heart disease – both leading causes of impotence – are at higher risk of developing the eye condition that occurs as the result of reduced blood flow to the eye, which can damage the optic nerve.

Warnings

While it is yet to be determined whether decreased vision that occurs after taking impotence drugs is directly caused by the drug or by other factors, you should stop taking the drug if sudden vision loss occurs and contact your eye doctor. If you use impotence drugs and have already suffered sudden vision loss in one eye, you may be at higher risk of losing vision in the other eye. Discuss with your doctor both the benefits and risks associated with taking the drug.

For more information, contact Dixie Ophthalmic Specialists at Zion Eye Institute or a similar location.

Share